Mississippi, 2023

Damaging Wind in Mississippi, June 10, 2023

June 10, 2023 · NWS MEG · 1 event in 1 county or zone

An upper-level disturbance moved across the Mid-South during the evening hours of June 10, 2023. This disturbance interacted with a moist and unstable airmass in place across north Mississippi to produce a few strong storms with gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level disturbance moved across the Mid-South during the evening hours of June 10, 2023. This disturbance interacted with a moist and unstable airmass in place across north Mississippi to produce a few strong storms with gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 10, 5:36 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 10, 5:36 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
636 PM CDT Sat Jun 10 2023

...New AVIATION...

.SYNOPSIS...
Issued at 256 PM CDT Sat Jun 10 2023

A pattern change is underway as showers and thunderstorms
enter the region. There is a chance for severe storms on Sunday.
A brief lull on Monday sets up for another system to move into the
region mid-week.

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 256 PM CDT Sat Jun 10 2023

A much needed wet period is underway for the region as a
low pressure system is making its way across the CONUS. A warm front
associated with the low pressure system is bringing widespread
showers and thunderstorms to the region and is anticipated to
continue until late tonight. A typical summer environment with high
CAPE and low shear values limits a severe threat. With the high
CAPE, small hail, gusty winds, and frequent lightning are possible.

While Saturday the severe threat is limited, on Sunday there is a
Slight Risk for severe weather, and a Slight Risk for Excessive
Rainfall, as a cold front associated with the aforementioned low
moves across the region. CAPE values ~2000J/kg, shear nearing 40
kts, and PW values near 1.8" result in favorable conditions for
large hail, damaging winds, and heavy rainfall. Late afternoon/early
evening hours support the previously mentioned threats. QPF values
for Saturday-Monday are generally 2" or below, but with potential
for locally higher amounts.

A majority of the Mid-South will dry out Monday, with isolated
diurnally driven showers and thunderstorms still possible; resulting
in QPF values maxing at 5" by next Saturday. Below climatological
temperatures will start of the week with high temperatures near 80
Monday and reaching 90 by Friday. While some areas may see a shower
or thunderstorm Monday evening, the next chance of widespread
thunder coverage looks to come Tuesday as a warm front begins to
lift north.

DNM

&&

.AVIATION...
(00Z TAFS)
Issued at 623 PM CDT Sat Jun 10 2023

Mostly VFR conditions are expected to prevail through the period,
with the exception of brief downpours for the next few hours today
and again tomorrow afternoon that may temporarily reduce
visibilities. Both MKL and TUP have yet to clear the ongoing
convection, thus warranting brief TEMPO windows for TSRA at those
two sites for the next few hours. After these clusters of
thunderstorms move out of the area tonight, mostly dry conditions
are expected overnight and for much of tomorrow morning with
steady southwest winds 6-8 kts.

The latest CAMs depict a bit of diurnally driven convection
across the airspace tomorrow afternoon. VCSH/VCTS starts up as
early as 19Z, transitioning to a more linear storm mode as a front
sinks south late tomorrow afternoon. PROB30 groups encompass a
broad window for FROPA and TSRA timing, most likely starting
around 22Z. Winds should also gradually pick up to 10-12 kts from
the southwest tomorrow afternoon, gusting up to 20 kts throughout
the day. Wind gusts may be higher during FROPA as well.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...DNM
AVIATION...CAD

In the hours before

Special weather statement, Jun 10, 4:13 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
513 PM CDT Sat Jun 10 2023

MSZ021-102245-
Yalobusha MS-
513 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southern Yalobusha
County through 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bew Springs, or 8 miles northwest of Grenada, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coffeeville, Scobey, Spearman, Bryant and Gums.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 8977 3390 8977 3390 8992 3395 8993
      3407 8966 3387 8956
TIME...MOT...LOC 2212Z 248DEG 19KT 3386 8989

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Jun 10, 4:18 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
518 PM CDT Sat Jun 10 2023

MSZ022-023-102245-
Calhoun MS-Chickasaw MS-
518 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of Chickasaw and
southeastern Calhoun Counties through 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mantee, or 12 miles southwest of Houston, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Houston, Vardaman, Trebloc, Pyland, Woodland, Tabbville, Sparta,
McCondy, Anchor, Atlanta and Parkersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3382 8929 3401 8893 3381 8882 3381 8893
      3375 8893 3375 8903 3374 8904 3374 8919
      3372 8919 3372 8923
TIME...MOT...LOC 2218Z 244DEG 22KT 3377 8917

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Jun 10, 4:41 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
541 PM CDT Sat Jun 10 2023

MSZ013-015-021-022-102315-
Lafayette MS-Pontotoc MS-Calhoun MS-Yalobusha MS-
541 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southeastern
Lafayette, southeastern Yalobusha, northern Calhoun and southwestern
Pontotoc Counties through 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coffeeville, or 13 miles south of Water Valley, moving northeast at
35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bruce, Coffeeville, Banner, Tula, Denmark, Randolph, Paris,
Toccopola, Spearman, Robbs, Benwood, Pine Valley, Ellard, Delay,
Shepherd, Matthews, Skuna, Tyson, Gums and Sarepta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 8970 3433 8934 3414 8911 3387 8952
      3387 8957
TIME...MOT...LOC 2241Z 223DEG 32KT 3396 8958

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ARS
Special weather statement, Jun 10, 4:59 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
559 PM CDT Sat Jun 10 2023

MSZ015-022>024-102330-
Pontotoc MS-Monroe MS-Calhoun MS-Chickasaw MS-
559 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of Chickasaw, east
central Calhoun, southeastern Pontotoc and northwestern Monroe
Counties through 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm over
Houston, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Houston, Okolona, Vardaman, Pittsboro, Pyland, New Wren, Troy,
Trebloc, Houlka, New Houlka, Algoma, Thorn, Chiwapa, Egypt, Reid,
Loyd, Wren, Thelma, McCondy and Leotis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3395 8938 3421 8898 3413 8882 3408 8882
      3408 8873 3394 8847 3379 8872 3381 8872
      3381 8893 3377 8893
TIME...MOT...LOC 2259Z 237DEG 33KT 3392 8896

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, Jun 10, 5:25 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
625 PM CDT Sat Jun 10 2023

MSZ014>017-023-024-110015-
Itawamba MS-Pontotoc MS-Union MS-Monroe MS-Lee MS-Chickasaw MS-
625 PM CDT Sat Jun 10 2023

...Strong thunderstorms will impact portions of northeastern
Chickasaw, Pontotoc, Union, southwestern Itawamba, Lee and northern
Monroe Counties through 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Randolph to near Prairie. Movement was
east at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tupelo, New Albany, Amory, Pontotoc, Aberdeen, Fulton, Verona,
Okolona, Trace State Park, Tombigbee State Park, Saltillo, Guntown,
Shannon, Plantersville, Mantachie, Smithville, Ecru, New Harmony,
Troy and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3420 8925 3432 8925 3458 8906 3459 8882
      3411 8820 3397 8822 3380 8868
TIME...MOT...LOC 2325Z 248DEG 27KT 3422 8917 3387 8868

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, Jun 10, 5:42 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
642 PM CDT Sat Jun 10 2023

MSZ005-006-009-110015-
Tishomingo MS-Alcorn MS-Prentiss MS-
642 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southern Tishomingo,
northern Prentiss and southeastern Alcorn Counties through 715 PM
CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hinkle, or near Booneville, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Booneville, Belmont, Jumpertown, Tishomingo, Thrashers, Hinkle,
Burton, Midway, Rienzi, Paden, Thrasher, Dennis, Gaston, Holcut,
Holts Spur, Neil, Altitude and Carter Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3466 8870 3481 8858 3477 8813 3449 8823
TIME...MOT...LOC 2342Z 282DEG 17KT 3474 8855

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SJM

The radar

The Columbus AFB radar (KGWX), 93 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prentiss

When
June 10, 5:50 PM CST to 5:55 PM CST
Where
Prentiss County, 4.35 mi N of Booneville
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.712, -88.561

Straight-line winds caused minor tin roof damage to a structure and awning at Highway 145 and County Road 8050 near Booneville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112026.